Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2002, 3:05 AM CDT for Pemiscot County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:05 AM CDT (08:05 UTC)
- Expired
- Apr 28, 2002, 3:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Pemiscot County, MO
The radar
The Memphis radar (KNQA), 86 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:20 AM CDT | Thunderstorm Wind | Cooter, MO | Some trees were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 280805 SVRMEM MOC155-280845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 305 AM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI * UNTIL 345 AM CDT. * AT 301 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLLAND...MOVING EAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 345 AM CDT INCLUDE... COOTER... .THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING. .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3618 8996 3602 8995 3602 8970 3619 8967
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:50 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 28, 2:50 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 250 AM CDT SUN APR 28 2002 A LINE OF TSRAS MOVING ACRS NE AR AND THE MO BOOTHEEL THIS MORNING IN ADVANCE OF SFC FRONT. STORMS FEEDING ON WARM...MOIST AIR ACRS THE AREA. LAPS ANALYSIS SHOWS SFC DEWPOINTS NEARING 70 JUST S OF MEM WITH CAPES > 1000 J/KG AND LIFTED INDICES -2C TO -4C. STRONG SHEAR IN PLACE AS WELL. EXPECT STORMS TO CONT TO MOVE ACRS NW TN EARLY THIS MORNING. TORNADO WATCH IN EFFECT UNTIL 7 AM CDT FOR NRN 1/3RD OF CWFA. SFC FRONT WL WEAKEN AS IT MOVES SEWD INTO N MS THIS AFTN. WL KEEP A 20 POP ASSOCD WITH THIS FRONT. MID 80S FOUND ACRS SRN HALF TODAY WHILE SLIGHTLY COOLER TEMPS FOUND ACRS NE AR BEHIND FRONT. WEAK HI PRES BUILDS ACRS THE MID SOUTH TONIGHT AND MONDAY WITH SLIGHTLY COOLER AND DRIER AIR. MONDAY MORNING LOWS WL BE IN THE 50S WITH HIGHS IN THE 70S. FRONT MOVES BACK N AS A WRMFNT MONDAY NIGHT. ISENTROPIC LIFT MAY LEAD TO SOME SHRAS/ELEVATED TSRAS ACRS N MS BY 12Z TUE. 00Z AVN INDICATED STRONG UVV ASSOCD WITH WRMFNT ON TUE. WL INCREASE POPS TO 50 PERCENT EVERYWHERE AND DROP TEMPS A COUPLE OF CATS. .MEG...NONE. SJM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:46 AM CDT | Tornado Warning | MEG | Dunklin | 29 min |
| Apr 28, 2:07 AM CDT | Tornado Warning | MEG | Pemiscot | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.